I few years back I started experiencing something strange when I tried to go to bed at night. I couldn’t lay still. In particular, my legs wanted to move constantly. I felt like I was running a marathon while I was trying to get to sleep. My legs began cramping as well. I’m not talking about little tinges of pain or the feeling of burning muscles. I’m talking all out, scream at the top of your lungs, pain that wouldn’t let me move legs easily. Little did I know that I was experiencing a common problem called Restless Leg Syndrome, or RLS for short. A lot of people have RLS without leg cramps. Others experience leg cramps without RLS. I just happened to be one of those lucky enough to experience both.
So off I went to the drugstore in search of something over-the-counter that might help. The pharmacist recommended Legatrin PM. Legatrin has the active ingredients of acetaminophen (500 mg) and diphenhydramine (50 mg). It is used for the temporary relief of minor aches and pains as well as accompanying sleeplessness.
The directions only recommend the product for adults and children over the age of 12. Most people take a single tablet at bedtime, although with a doctor’s permission some may be allowed to take more.
Legatrin is not recommended for children under the age of 12, women who are pregnant, or for mothers who are breast-feeding. It cannot be taken in conjunction with other acetaminophen products because excessive amounts of the compound could cause an overdose.
Persons with medical conditions like glaucoma, asthma, emphysema, chronic bronchitis, and pulmonary disease need to be cleared through a physician before taking the drug. Those taking tranquilizers or sedatives must obtain a doctor’s approval before adding this medication.
Legatrin can cause drowsiness. The effects will be light in some individuals but could be significantly heavier in others. Anyone taking the medication should stay away from the operation of dangerous machinery and appliances. Alcohol can increase the effects of drowsiness as can other products containing diphenhydramine.
Should any of the following symptoms occur, the medication should be immediately stopped:
Redness or swelling anywhere on the body;
Fever that lasts for more than three days or gets above 100.5 degrees;
Leg pain that persists, gets worse, or lasts more than 10 days straight; or
Sleeplessness that persists for more than two weeks.
As is true with any drug, overdose is possible with Legatrin. Those who think and overdose has occurred should immediately obtain medical assistance.
While Legatrin PM worked well for my leg cramps, it did nothing for my RLS, nor did it help me sleep. Eventually, my doctor decided on a muscle relaxant, which work perfectly for me.
However, Legatrin works quite well for my husband’s RLS and helps him to get a good nights sleep. With such varying results, it is obvious this is a medication that needs to be explored on a case by case basis. I recommend that no one start taking it without first discussing it with his or her physician.
Legatrin isn’t too expensive, but it also can’t be considered cheap at around $12 per bottle of 50 tablets. It can be purchased at most drug stores as well as discount department stores that carry pharmaceuticals. It can also be purchased at various online sites.
This medication gets a split decision since it worked for my husband, but not for me. I give it two and one-half starts out of five.